By 2016, the World Health Organization had recorded that 59 men had killed themselves because of the side effects of finasteride, an anti-baldness drug. The drug doesn’t kill directly, but the profound physical and psychological damage it can cause makes it difficult for people to live a normal life. I know this because I am one of them.
In 2012, when I was 19 years old, I took finasteride in the form of Propecia tablets: one a day for just 21 days. I got them from The Belgravia Centre in London, a hair-loss clinic that advertises its services vociferously across the city’s public transport. I remember feeling uneasy and a little skeptical about relying on a drug, possibly for the rest of my life, for a nonmedical issue. But I thought that I could stop my hair from falling out, perhaps regrow some that I had lost, and have a good head of hair in adulthood.
The symptoms started almost as soon I started taking Propecia. I noticed a dull, persistent headache. I became anxious, depressive, and my sleep was nonexistent. My penis totally changed in character and just wasn’t the same; touching it was like touching my elbow or some other less sensitive body part, and erections weren’t real erections anymore, if they happened at all.
I quit the drug three weeks later when I realized the symptoms weren’t shifting. But even after I stopped taking the pills, I still had the arsenal of debilitating cognitive, mental, physical, and sexual side effects, most of which weren’t on the label and nearly all of which weren’t thought to be permanent—and of all of which were. Needless to say, I hadn’t been taking it long enough to notice any difference in my hair.
When I was buying the drug at The Belgravia Centre in 2012, I remember my clinician reassuring me about the side effects and dismissing stories of lasting adverse reactions. I was left with the impression that claims of long-term sexual issues stemming from Propecia were a myth.
Six years later, I still have all the same symptoms. Every day when I wake, I feel like my head’s been filled with noxious gas. It’s like my brain (not to be confused with my mind or my soul, though both have suffered too) is dehydrated or lacking some essential element. You can’t ignore an aching brain; the pain sits among your thoughts and emotions, tucked behind your eyes, decoloring your life.
The brain is the fragile colliery where your conception of yourself and the world are furrowed, and mine aches all the time. Another sufferer once described this kind of “brain fog” as having your brain wrapped in plastic wrap, slightly apart from yourself and insulated from the world, making everything delayed, confused, abstract. I have lost fluency in my speech and find it difficult to maintain my train of thought while speaking, which is either related to my poor memory or a result of it. And I often find it hard to recall words and names.
Then there’s the sexual issues. My penis still doesn’t operate as it should. I don’t get full erections. It’s noticeably lighter in weight and cold, as if the blood flow’s been switched off. I have the libido (and mind) of a person in extreme decline, which makes sex difficult to impossible. Women my age aren’t as receptive to this as you’d hope. I also have an intrusively enlarged prostate. Finasteride’s primary function was to battle enlarged prostates, but it had the inverse effect on me. And recent research has also raised concerns that it can mask the symptoms of prostate cancer.
In February 2012, soon after experiencing what’s termed the “crash”—when all or most of the symptoms come on suddenly during or after quitting the medication—I stumbled across propeciahelp.com, a site dedicated to men with my condition that was set up back in 2003. The more I read, the more my hope faded. Some guys were describing how they’d suffered this for 10 years or more. The thud-thud-silence of my heart’s contractions reverberated in my ears as I sat up in bed alone that night feeling nothing but dread and the memories of myself as I was, locked away somewhere in the interstices of my mind, unreachable and apparently now set to self-destruct.
It has left me saddled with depression, general anxiety, and anhedonia: the inability to feel pleasure from normally pleasurable things.
I set up a profile under the username “pursuit_of_happiness” and stalked the forum year after year; it became the only real point of information and community for me. There was all the information I could want, every type of person from every sort of job across the world all describing the same problems I had. When I was trying to feeling positive, I read the “Recoveries” section about the handful of guys who felt they’d cured themselves through a diverse range of regimes including intense exercise, restrictive diets, and combinations of supplements and exotic hormonal or medical-grade drugs. But there was only a handful of these recovered men among 4,000 members on the site, and many said the regimens weren’t working for them.
Because there seemed to be limited research, many sufferers like me leaned heavily on pseudoscience or the findings of other scientifically minded sufferers. I once went without food for a whole week—something known as “water fasting,” which over a stretch of years, I became obsessed with as my panacea—but it didn’t help.
I was at university while this was going on and read page after page posted by miserable men bemoaning their decision to use the drug. Some had lost jobs, credibility; they’d become shadows of themselves. There were suicide threats from desperate souls and consoling messages urging them to see out the year. Previously vocal forum members would stop posting and others would wonder what happened to them. At college, I kept my contributions in seminars down to a few lines as I knew my brain would stop sketching a path for me after a few seconds. What should have been my “best years” were my worst.